My son came home from Colorado and has been drinking and smoking pot for about a year. When he came home he was a little paranoid but ok. He went to see some friends and partied for 3 days, he said he only drank. When he came home he was hearing voices and uncontrollable we took him to a hosp. and they admitted him and gave him some medication. He went into outpatient therapy, but that was not helping with his problems he needed one on one. We went to a social worker and she said he wanted to hurt himself so she called cops and had him admitted. He was there for 10 days because he did not want to take meds. He’s in outpatient again and the doctor has him on 1mg at night and 10mg Abilify. I cut the abilify to 5mg because when he was on 10mg he heard more voices and holding his head all the time and not functioning. The doctor still thinks he should be on 5mg in morning and 5mg towards evening. We tried that and the next day he was so bad we thought we were going to bring him to the hosp. again. I called the office and they said the dr. Knows what he is doing and I should listen to them. When I did not give him the extra Abilify yesterday he seemed much calmer and wanted to do something. I am not sure what to do next I have been looking for other doctors but either they don’t take our insurance or they don’t have any openings for a few months. Is it possible someone age 30 can be ok and 3 days later be schizoaffective who never had any signs. And what medication is good. Thank you from a concerned parent.Does He Have Schizoaffective Disorder & What Is the Right Medication?
Does He Have Schizoaffective Disorder & What Is the Right Medication?
It is possible to experience psychosis after drug use, even if there were no previous symptoms. Drug use can trigger psychosis, at any age.
People who have used illicit drugs, without negative consequences, are fortunate. Research shows that people who use illicit drugs have higher rates of psychosis than people who do not use illicit drugs. The simple truth is that drugs can be mind-altering and are dangerous. Had your son never used illicit substances, he may never have experienced psychosis.
You didn’t mention the kind of drugs your son was taking. More recently, health officials are concerned with people taking synthetic marijuana, also known as “spice.” Emergency departments are reporting an increase in the number of patients coming in with “extreme psychotic behavior” after having ingested synthetic drugs. Despite their being banned in a number of states, it’s still easy to acquire these very dangerous drugs.
Your observation about your son’s reaction to Abilify is important. The same medication may work well for one person and not well for another.
The prescribing physician should consider your feedback. If he’s unwilling to listen, you are doing the right thing by trying to consult another doctor. It may take some time to find a doctor you like but keep searching. You want a doctor who considers your feedback and who is willing to make changes to the medication regimen, if necessary.
Even though the doctors you have been trying to consult don’t have an opening, ask if they will contact you in the event of a cancellation. Cancellations are common.
You might also benefit from consulting a licensed clinical social worker. He or she can assist you in finding a good doctor and help you manage your son’s condition. It’s always best to consult an expert when dealing with a possible serious mental illness.
Abilify is a type of antipsychotic medication but there are many others. With the right medication, your son’s symptoms can be controlled and managed. Recovery is possible. Please take care.
Dr. Kristina Randle